Effervescent aspirin has been proven just as effective as sumatriptan or ibuprofen for treating migraine headaches, according to a recent study out of the University Essen in Germany. Researchers gave effervescent aspirin, sumatriptan (sold under the trade name Imitrex), or ibuprofen (the active ingredient in Motrin and Advil) to treat migraines of 312 patients from Germany, Italy, and Spain. Among those treated with aspirin, 53% experienced a reduction in headache severity, compared with 60% in the ibuprofen group, and 56% in the sumatriptan group. Those in the placebo group experienced just a 31% reduction of severity. After 2 hours, 27% of patients in the aspirin group were pain-free compared with 33% in the ibuprofen group, 37% in the sumatriptan group, and 12.6% in the placebo group. Further, in the aspirin group, 4.1% experienced drug-related side effects, compared with 4.5% in the placebo group; rates of side effects in the sumatriptan and ibuprofen groups were similar to placebo. These results led researchers to conclude that effervescent aspirin can provide comparable relief to sumatriptan and ibuprofen in the acute treatment of migraine attacks with good tolerability.
Ms. Farley is a freelance medical writer based in Wakefield, RI.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs